June 07, 2007

Tardive Dyskinesia and Tardive Dystonia - Medications Side Effects

We were at the UCSF medical school today and one of the professors mentioned that there were some Internet videos that highlighted tardive dyskinesia and tardive dystonia. We've identified one of the videos below that highlights this medication side-effect so as to make you aware of this possible problem and to be sure to watch for it and talk to your doctor immediately if you begin to experience it.

Tardive Dykinesia and Dystonia have in the past been primarily linked to use of the first generation antipsychotic medications (haldol, etc.) but there seems to be a small but increasing number of people reporting the side-effect even when on the second generation (newer) antipsychotics.

Tardive Dyskinesia (TD) is an involuntary neurological movement disorder side-effect that impacts some people, and which is caused by the use of antipsychotic medications.

The reasons that some people who take antipsychotic medications may get Tardive Dyskinesia, and some people do not, is unknown. Tardive Dystonia is believed to be the more severe form of Tardive Dyskinesia.

Treatment of tardive dyskinesia may require a combination of both dopamine-depleting agents and dopamine-blocking drugs. In some cases, botulinum toxin may be used as an add-on treatment for some disabling dystonic movements.

For more information see this web page: Tardive Dyskinesia

There is some evidence that suggests Vitamin E may help in the treatment of Tardive Dyskinesia, see this link: Vitamin E and other Antioxidants (for Tardive Dyskinesia)

Following is a video that shows a woman who has Tardive Dystonia:


I heard vitamin E could offer some protection against T D and I speculate asprin could too as psychosis and its occasional by-product T D is linked to inflammation.

Posted by: Josh at June 8, 2007 04:18 AM

I found it interesting that the same medication can be used to help alleviate tics in Tourette's and CAUSE Tourette-like movements.

Posted by: Naomi at June 8, 2007 05:19 AM

I had it, and this video tells the story very well. These behaviors are associated with stereotypes of mental illness and "being crazy." Although I had always worked and hadn't made much of a deal about my illness, when I developed TD, people were frightened, I was fired, and found myself in the unemployment office. Ironic, because tics do not reveal psychosis but are only evidence, in these cases, that you've taken your medicine. Compliance with medicine has made many things possible in my life, but TD was really devastating and no one has ever understood that. Incidentally, my psydoc didn't even return my calls when I reported it to him. The prescription lit always says call your doctor. He got fired, too. By me.

Posted by: john at June 13, 2007 10:17 PM

Tardive Dyskinesia is horrible. I get migraines from the constant chattering of my teeth. I don't really expect to ever be rid of this painful condition. I take cogentin but it doesn't seem to help.

Posted by: Heather at September 19, 2007 07:08 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required